Know the basics
What is ibuprofen used for?
Ibuprofen is used to relieve pain from various conditions such as headache, dental pain, menstrual cramps, muscle aches, or arthritis. It is also used to reduce fever and to relieve minor aches and pain due to the common cold or flu. Ibuprofen is a nonsteroidal anti-inflammatory drug (NSAID). It works by blocking your body’s production of certain natural substances that cause inflammation. This effect helps to decrease swelling, pain, or fever.
If you are treating a chronic condition such as arthritis, ask your doctor about non-drug treatments and/or using other medications to treat your pain. See also Warning section.
Check the ingredients on the label even if you have used ibuprofen before. The manufacturer may have changed the ingredients. Also, products with similar names may contain different ingredients meant for different purposes. Taking the wrong product could harm you.
OTHER USES: This section contains uses of this drug that are not listed in the approved professional labeling for the drug but that may be prescribed by your health care professional. Use this drug for a condition that is listed in this section only if it has been so prescribed by your health care professional.
This medication may also be used to treat gout attacks.
How should I take ibuprofen?
If you are taking the over-the-counter product, read all directions on the product package before taking ibuprofen. If your doctor has prescribed ibuprofen, read the Medication Guide provided by your pharmacist before you start taking ibuprofen and each time you get a refill. If you have any questions, ask your doctor or pharmacist.
Take ibuprofen by mouth, usually every 4 to 6 hours with a full glass of water (8 ounces/240 milliliters) unless your doctor directs you otherwise. Do not lie down for at least 10 minutes after taking this drug. If you have stomach upset while taking this medication, take it with food, milk, or an antacid.
The dosage is based on your medical condition and response to treatment. To reduce your risk of stomach bleeding and other side effects, take this medication at the lowest effective dose for the shortest possible time. Do not increase your dose or take ibuprofen more often than directed by your doctor or the package label. For ongoing conditions such as arthritis, continue taking ibuprofen as directed by your doctor.
When ibuprofen is used by children, the dose is based on the child’s weight. Read the package directions to find the proper dose for your child’s weight. Consult the pharmacist or doctor if you have questions or if you need help choosing a nonprescription product.
For certain conditions (such as arthritis), it may take up to two weeks of taking this drug regularly until you get the full benefit.
If you are taking this drug “as needed” (not on a regular schedule), remember that pain medications work best if they are used as the first signs of pain occur. If you wait until the pain has worsened, the medication may not work as well.
If your condition persists or worsens, or if you think you may have a serious medical problem, get medical help right away. If you are using the nonprescription product to treat yourself or a child for fever or pain, consult the doctor right away if fever worsens or lasts more than 3 days, or if pain worsens or lasts more than 10 days.
How do I store ibuprofen?
Ibuprofen is best stored at room temperature away from direct light and moisture. To prevent drug damage, you should not store ibuprofen in the bathroom or the freezer. There may be different brands of ibuprofen that may have different storage needs. It is important to always check the product package for instructions on storage, or ask your pharmacist. For safety, you should keep all medicines away from children and pets.
You should not flush ibuprofen down the toilet or pour them into a drain unless instructed to do so. It is important to properly discard this product when it is expired or no longer needed. Consult your pharmacist for more details about how to safely discard your product.
Know the precautions & warnings
What should I know before using ibuprofen?
Before taking ibuprofen,
- tell your doctor and pharmacist if you are allergic to ibuprofen, aspirin or other NSAIDs such as ketoprofen (Orudis KT, Actron) and naproxen (Aleve, Naprosyn), any other medications, or any of the inactive ingredients in the type of ibuprofen you plan to take. Ask your pharmacist or check the label on the package for a list of the inactive ingredients.
- tell your doctor and pharmacist what prescription and nonprescription medications, vitamins, nutritional supplements, and herbal products you are taking or plan to take. Be sure to mention the medications listed in the IMPORTANT WARNING section and any of the following: angiotensin-converting enzyme (ACE) inhibitors such as benazepril (Lotensin), captopril (Capoten), enalapril (Vasotec), fosinopril (Monopril), lisinopril (Prinivil, Zestril), moexipril (Univasc), perindopril (Aceon), quinapril (Accupril), ramipril (Altace), and trandolapril (Mavik); diuretics (‘water pills’); lithium (Eskalith, Lithobid); and methotrexate (Rheumatrex). Your doctor may need to change the doses of your medications or monitor you more carefully for side effects.
- do not take nonprescription ibuprofen with any other medication for pain unless your doctor tells you that you should.
- tell your doctor if you have or have ever had any of the conditions mentioned in the IMPORTANT WARNING section or asthma, especially if you also have frequent stuffed or runny nose or nasal polyps (swelling of the inside of the nose); swelling of the hands, arms, feet, ankles, or lower legs; lupus (a condition in which the body attacks many of its own tissues and organs, often including the skin, joints, blood, and kidneys); or liver or kidney disease. If you are giving ibuprofen to a child, tell the child’s doctor if the child has not been drinking fluids or has lost a large amount of fluid from repeated vomiting or diarrhea.
- tell your doctor if you are pregnant, especially if you are in the last few months of your pregnancy; you plan to become pregnant; or you are breast-feeding. If you become pregnant while taking ibuprofen, call your doctor.
- if you are having surgery, including dental surgery, tell the doctor or dentist that you are taking ibuprofen.
- if you have phenylketonuria (PKU, an inborn disease in which mental retardation develops if a specific diet is not followed), read the package label carefully before taking nonprescription ibuprofen. Some types of nonprescription ibuprofen may be sweetened with aspartame, a source of phenylalanine.
Is it safe to take ibuprofen during pregnancy or breast-feeding?
There are no adequate studies in women for determining risk when using this medication during pregnancy or while breastfeeding. Please always consult with your doctor to weigh the potential benefits and risks before taking this medication. This medication is pregnancy risk category C for the first 6 months and D for the last 3 months according to the US Food and Drug Administration (FDA).
FDA pregnancy risk category reference below:
- A=No risk,
- B=No risk in some studies,
- C=There may be some risk,
- D=Positive evidence of risk,
Know the side effects
What are the side effects of ibuprofen?
Get emergency medical help if you have any of these signs of an allergic reaction: hives; difficulty breathing; swelling of your face, lips, tongue, or throat.
Stop taking ibuprofen and seek medical attention or call your doctor at once if you have any of these serious side effects:
- chest pain, weakness, shortness of breath, slurred speech, problems with vision or balance;
- black, bloody, or tarry stools, coughing up blood or vomit that looks like coffee grounds;
- swelling or rapid weight gain;
- urinating less than usual or not at all;
- nausea, upper stomach pain, itching, loss of appetite, dark urine, clay-colored stools, jaundice (yellowing of the skin or eyes);
- fever, sore throat, and headache with a severe blistering, peeling, and red skin rash;
- bruising, severe tingling, numbness, pain, muscle weakness;
- severe headache, neck stiffness, chills, increased sensitivity to light, and/or seizure (convulsions).
Less serious side effects may include:
- upset stomach, mild heartburn, diarrhea, constipation;
- bloating, gas;
- dizziness, headache, nervousness;
- skin itching or rash;
- blurred vision;
- ringing in your ears.
Not everyone experiences these side effects. There may be some side effects not listed above. If you have any concerns about a side-effect, please consult your doctor or pharmacist.
Know the interactions
What drugs may interact with ibuprofen?
Ibuprofen may interact with other drugs that you are currently taking, which can change how your drug works or increase your risk for serious side effects. To avoid any potential drug interactions, you should keep a list of all the drugs you are using (including prescription drugs, nonprescription drugs and herbal products) and share it with your doctor and pharmacist. For your safety, do not start, stop, or change the dosage of any drugs without your doctor’s approval.
Tell your doctor about all other medicines you use, especially:
- aspirin or other NSAIDs such as naproxen (Aleve, Naprosyn, Naprelan, Treximet), celecoxib (Celebrex), diclofenac (Arthrotec, Cambia, Cataflam, Voltaren, Flector Patch, Pennsaid, Solareze), indomethacin (Indocin), meloxicam (Mobic), and others;
- heart or blood pressure medicine such as benazepril (Lotensin), enalapril (Vasotec), lisinopril (Prinivil, Zestril), quinapril (Accupril), ramipril (Altace), and others;
- lithium (Eskalith, Lithobid);
- diuretics (water pills) such as furosemide (Lasix);
- methotrexate (Rheumatrex, Trexall);
- steroids (prednisone and others);
- a blood thinner such as warfarin (Coumadin, Jantoven).
Does food or alcohol interact with ibuprofen?
Ibuprofen may interact with food or alcohol by altering the way the drug works or increase the risk for serious side effects. Please discuss with your doctor or pharmacist any potential food or alcohol interactions before using this drug.
What health conditions may interact with ibuprofen?
Ibuprofen may interact with your health condition. This interaction may worsen your health condition or alter the way the drug works. It is important to always let your doctor and pharmacist know all the health conditions you currently have, especially:
- Bleeding problems;
- Blood clots;
- Edema (fluid retention or body swelling);
- Heart attack, history of;
- Heart disease (e.g., congestive heart failure);
- High blood pressure;
- Kidney disease;
- Liver disease (e.g., hepatitis);
- Stomach or intestinal ulcers or bleeding;
- Stroke, history of—Use with caution. This medicine may make these conditions worse.
- Aspirin sensitivity, history of—This medicine should NOT be used in patients with this condition.
- Diabetes—Use with caution. The suspension form of this medicine contains sugar.
- Heart surgery (e.g., coronary artery bypass graft [CABG] surgery)—This medicine should NOT be used to relieve pain right before or after the surgery.
Understand the Dosage
The information provided is not a substitute for medical advice. ALWAYS consult your doctor or pharmacist before using this medication.
What is the dose of Ibuprofen for an adult?
Usual Adult Dose for Dysmenorrhea
200 to 400 mg orally every 4 to 6 hours as needed.
Usual Adult Dose for Osteoarthritis
Initial dose: 400 to 800 mg orally every 6 to 8 hours.
Usual Adult Dose for Rheumatoid Arthritis
Initial dose: 400 to 800 mg orally every 6 to 8 hours.
Usual Adult Dose for Headache
Study (n=34) – Prevention of Electroconvulsive therapy (ECT)-induced headache:
600 mg orally 90 minutes prior to the initial ECT session
Usual Adult Dose for Pain
Oral: Mild to moderate pain:
200 to 400 mg orally every 4 to 6 hours as needed. Doses greater than 400 mg have not been proven to provide greater efficacy.
IV: (Patients should be well hydrated before IV ibuprofen administration):
Pain: 400 to 800 mg intravenously over 30 minutes every 6 hours as needed.
Usual Adult Dose for Fever
200 to 400 mg orally every 4 to 6 hours as needed.
Intravenous: (Patients should be well hydrated before intravenous ibuprofen administration):
Fever: Initial: 400 mg intravenously over 30 minutes
Maintenance: 400 mg every 4 to 6 hours or 100 to 200 mg every 4 hours as needed.
What is the dose of Ibuprofen for a child?
Usual Pediatric Dose for Fever
Greater than 6 months to 12 years:
5 mg/kg/dose for temperature less than 102.5 degrees F (39.2 degrees C) orally every 6 to 8 hours as needed.
10 mg/kg/dose for temperature greater than or equal to 102.5 degrees F (39.2 degrees C) orally every 6 to 8 hours as needed.
Usual Pediatric Dose for Pain
Infants and Children: 4 to 10 mg/kg orally every 6 to 8 hours as needed.
The recommended maximum daily dose is 40 mg/kg.
Usual Pediatric Dose for Rheumatoid Arthritis
6 months to 12 years:
Usual: 30 to 40 mg/kg/day in 3 to 4 divided doses; start at lower end of dosing range and titrate; patients with milder disease may be treated with 20 mg/kg/day;
Usual Pediatric Dose for Cystic Fibrosis
Oral: Chronic (greater than 4 years) twice daily dosing adjusted to maintain serum concentration of 50 to 100 mcg/mL has been associated with slowing of disease progression in pediatric patients with mild lung disease.
Usual Pediatric Dose for Patent Ductus Arteriosus
Gestational age 32 weeks or less, birth weight: 500 to 1500 g:
Initial dose: 10 mg/kg, followed by two doses of 5 mg/kg after 24 and 48 hours
How is ibuprofen available?
Ibuprofen is available in the following dosage forms and strengths:
Suspension, Oral: 100 mg/5 mL.
What should I do in case of an emergency or overdose?
In case of an emergency or an overdose, call your local emergency services or go to your nearest emergency room.
Symptoms of overdosage may include:
- fast eye movements that you cannot control;
- slow breathing or short periods of time without breathing;
- blue color around the lips, mouth, and nose.
What should I do if I miss a dose?
If you miss a dose of ibuprofen, take it as soon as possible. However, if it is almost time for your next dose, skip the missed dose and take your regular dose as scheduled. Do not take a double dose.
Hello Health Group does not provide medical advice, diagnosis or treatment.
Ibuprofen https://www.drugs.com/ibuprofen.html. Accessed July 16, 2016.
Ibuprofen intravenous http://www.webmd.com/drugs/2/drug-152729/ibuprofen- intravenous/details. Accessed July 16, 2016.
Ibuprofen http://www.mayoclinic.org/drugs-supplements/ibuprofen- oral-route/description/drg-20070602. Accessed July 16, 2016.
Review Date: January 4, 2017 | Last Modified: January 4, 2017